Hail, Brown
- When
- June 14, 4:25 PM CST
- Where
- Brown County, 0.51 mi W of Ainsworth
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 42.550, -99.860
A few golf ball size hail stones, but most were pea size.
A thunderstorm developed in north central Nebraska near a low pressure center and associated cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LBF wrote it up.
A thunderstorm developed in north central Nebraska near a low pressure center and associated cold front.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before the first event at Jun 14, 2:32 PM CST, 1 hour 53 minutes earlier.
Area Forecast Discussion National Weather Service North Platte NE 332 PM CDT TUE JUN 14 2016 .SHORT TERM...(This evening through Wednesday) Issued at 310 PM CDT Tue Jun 14 2016 The main forecast challenges over the next 24 hours are isolated thunderstorms late this afternoon and early evening and the return of hot temperatures for Wednesday. This evening and tonight... extended isoT through 00z from Merriman to Broken Bow and points east. In association with the upper low over the Northern Plains, some storm development is underway as of 20z across eastern Cherry Co. The environment downstream invof KANW and KONL are supportive of continued convective activity, albeit limited coverage. RAP estimates around 1500j/kg MUCAPE and LI around -3 due to early PM sunshine and cooler H5 temps from the low. Deep shear is relatively weak, so not expecting much upscale growth. Storms should dissipate toward 00z with the loss of daytime heating. Lowered min temps overnight slightly, mainly across the west and in the Platte river valleys due to mostly clear skies and light surface winds. Wednesday... attention turns toward the building upper ridge across the Plains. A weak leeside surface boundary sets up along the WY/CO mountains, which turns the low level flow from west to south across western Neb. 14/12z and 14/18z model suites consistent with a warming trend with H85 temps exceeding 25C by 00z Thu. Despite some low level lift, forecast soundings show abundant dry air and very deep mixed layers to 600hpa. Increased max temps a degree or two to lower/mid 90s north and mid/upper 90s south. .LONG TERM...(Wednesday night through Tuesday) Issued at 310 PM CDT Tue Jun 14 2016 The upper level ridge will continue to amplify across the central Conus through Friday. This will bring highs from 95 to 100 for Thursday and mid to upper 90s Friday. Dewpoints in the 60s across the eastern half of the fa will increase concerns for high heat indices near 100 each day. A disturbance will move into the northern plains Friday, and could triggered isolated storms north of interstate 80, which is similar to previous fcst. This seems reasonable given that under recent upper ridge, isolated storms also developed. Still at least the upper 80s to lower 90s Saturday and Sunday as the upper ridge flattens out and a weak front drops south. A gradual cooldown to the upper 80s by monday and tuesday as hottest airmass is shunted toward the swrn u.s. and southern plains. A slight chance of storms Sunday night through Tuesday, mainly for the north and east. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1227 PM CDT Tue Jun 14 2016 VFR conditions will continue across western Nebraska through Wednesday afternoon. Gusty west winds will affect all terminals this afternoon and early evening. Spotty showers and thunderstorms are possible late afternoon across north central Nebraska, mainly invof KONL. && .HYDROLOGY... Issued at 310 PM CDT Tue Jun 14 2016 Minor flooding continues along the North Platte River near Lewellen and upstream of Lake McConaughy. The gauge at North Platte continues to read moderate flood stage. Flooding is a result of increased releases from reservoirs in Wyoming...as well as increased releases from Lake McConaughy. Flooding is expected to continue through June. Elevated levels are present on the North Platte River near Lisco, South Platte River at Roscoe and North Platte, and the Platte River near Brady. && .LBF Watches/Warnings/Advisories... None. && SHORT TERM...Snively LONG TERM...Roberg AVIATION...Snively HYDROLOGY...Snively
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE NORTH PLATTE NE 750 AM CDT TUE JUN 14 2016 NEZ004>010-022>029-035>038-056>059-069>071-094-151300- SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN- GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON- LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER- WESTERN CHERRY- 750 AM CDT TUE JUN 14 2016 /650 AM MDT TUE JUN 14 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY AND TONIGHT. ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON GENERALLY EAST OF A LINE FROM VALENTINE TO AINSWORTH TO BURWELL. THE RISK FOR SEVERE WEATHER IS MARGINAL BUT LARGE HAIL AND WIND DAMAGE ARE THE THREAT IF STORMS DEVELOP. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN ON THE NORTH PLATTE RIVER NEAR LISCO...THE SOUTH PLATTE RIVER FROM ROSCOE TO NORTH PLATTE...AND THE PLATTE RIVER NEAR BRADY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT ACROSS NORTH CENTRAL NEBRASKA. THE RISK OF SEVERE WEATHER IS UNCERTAIN. MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN ON THE NORTH PLATTE RIVER NEAR LISCO...THE SOUTH PLATTE RIVER FROM ROSCOE TO NORTH PLATTE...AND THE PLATTE RIVER NEAR BRADY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. && GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
342 PM CDT TUE JUN 14 2016
NEZ005-142130-
EASTERN CHERRY NE-
342 PM CDT TUE JUN 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY COUNTY UNTIL
430 PM CDT...
AT 341 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
MERRITT RESERVOIR...OR 19 MILES SOUTHWEST OF VALENTINE...MOVING EAST
AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
MERRITT RESERVOIR...SCHLAGEL CREEK STATE WILDLIFE MANAGEMENT AREA AND
BIG ALKALI LAKE STATE WILDLIFE MANAGEMENT AREA.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 97 BETWEEN MILE MARKERS 114 AND 124.
HIGHWAY 83 BETWEEN MILE MARKERS 189 AND 202.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF ON OR NEAR MERRITT RESERVOIR...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU
ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
&&
LAT...LON 4254 10048 4258 10078 4261 10079 4261 10089
4273 10089 4273 10088 4275 10049
TIME...MOT...LOC 2041Z 270DEG 19KT 4268 10083
SNIVELYSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
344 PM CDT TUE JUN 14 2016
NEZ005-142130-
EASTERN CHERRY NE-
344 PM CDT TUE JUN 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY COUNTY UNTIL
430 PM CDT...
AT 343 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES WEST OF VALENTINE...MOVING NORTHEAST AT 25 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
VALENTINE AND HIGHWAY 97 CROSSING THE NIOBRARA RIVER.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 20 BETWEEN MILE MARKERS 188 AND 208.
HIGHWAY 97 BETWEEN MILE MARKERS 125 AND 141.
HIGHWAY 83 BETWEEN MILE MARKERS 203 AND 219.
LAT...LON 4276 10037 4273 10086 4276 10086 4277 10085
4282 10086 4283 10087 4287 10088 4300 10040
4299 10037
TIME...MOT...LOC 2043Z 246DEG 22KT 4282 10074
SNIVELYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 435 PM CDT TUE JUN 14 2016 NEZ005-008-142215- EASTERN CHERRY NE-BROWN NE- 435 PM CDT TUE JUN 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WEST CENTRAL BROWN COUNTIES UNTIL 515 PM CDT... AT 434 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9 MILES NORTHEAST OF VALENTINE NATIONAL WILDLIFE REFUGE...OR 19 MILES SOUTH OF VALENTINE...MOVING EAST AT 30 MPH. HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... WOOD LAKE. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 20 BETWEEN MILE MARKERS 216 AND 229. HIGHWAY 83 BETWEEN MILE MARKERS 188 AND 199. LAT...LON 4255 10060 4271 10058 4267 10010 4241 10011 TIME...MOT...LOC 2134Z 285DEG 24KT 4260 10045 SNIVELY
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
436 PM CDT TUE JUN 14 2016
NEZ006-142215-
KEYA PAHA NE-
436 PM CDT TUE JUN 14 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL KEYA PAHA AND NORTHERN
ROCK COUNTIES UNTIL 515 PM CDT...
AT 436 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SPRINGVIEW...MOVING EAST AT 20 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SPRINGVIEW...BURTON AND NETS PEAK.
THIS INCLUDES HIGHWAY 183 BETWEEN MILE MARKERS 211 AND 225.
LAT...LON 4276 9943 4279 9991 4300 9990 4300 9950
4299 9941
TIME...MOT...LOC 2136Z 274DEG 19KT 4289 9980
SNIVELYSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 455 PM CDT TUE JUN 14 2016 NEZ005-008-142245- EASTERN CHERRY NE-BROWN NE- 455 PM CDT TUE JUN 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL CHERRY AND WEST CENTRAL BROWN COUNTIES UNTIL 545 PM CDT... AT 455 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES WEST OF JOHNSTOWN...OR 22 MILES WEST OF AINSWORTH...MOVING EAST AT 30 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AINSWORTH...JOHNSTOWN AND WOOD LAKE. THIS INCLUDES HIGHWAY 20 BETWEEN MILE MARKERS 221 AND 241. LAT...LON 4248 10041 4265 10035 4260 9985 4234 9994 TIME...MOT...LOC 2155Z 284DEG 24KT 4255 10029 MASEK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NORTH PLATTE NE 515 PM CDT TUE JUN 14 2016 NEZ008-009-142300- BROWN NE-ROCK NE- 515 PM CDT TUE JUN 14 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BROWN AND NORTHWESTERN ROCK COUNTIES UNTIL 600 PM CDT... AT 514 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER AINSWORTH...MOVING EAST AT 20 MPH. NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... AINSWORTH...BASSETT...LONG PINE...ANTELOPE PEAK...KELLER PARK STATE RECREATION AREA AND PINE GLEN STATE WILDLIFE REFUGE. THIS INCLUDES THE FOLLOWING HIGHWAYS... HIGHWAY 183 BETWEEN MILE MARKERS 169 AND 204. HIGHWAY 20 BETWEEN MILE MARKERS 238 AND 265. LAT...LON 4243 9998 4269 9994 4270 9941 4237 9942 TIME...MOT...LOC 2214Z 276DEG 16KT 4255 9985 MASEK
The North Platte radar (KLNX), 88 km away, was scanning. The volume nearest the first event began at 22:22 UTC.
2 hail. Local standard time, as filed.
A few golf ball size hail stones, but most were pea size.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, June 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643584, 643585.